Heroin Symptoms and Warning Signs North Jersey Recovery Center - A young man sits on the floor in a public restroom as he gets ready to inject heroin into his body and, unfortunately, experience heroin symptoms like heroin eyes.

What is Considered “Heroin Eyes?”

If you’re questioning, “What does a heroin addict look like?” you may have heard of the term “heroin eyes.” What are they, and why are they a sign of heroin addiction? The reason why those who struggle with heroin abuse are likely to experience heroin eyes because of how heroin use changes your eyes.

Heroin eyes refer to how heroin use changes the appearance of the eyes and ways withdrawal can change them.

At North Jersey Recovery Center, we are familiar with the signs and symptoms of someone abusing heroin.

Let us help you learn more about these signs and how heroin use negatively impacts your mind and body.

Understanding Heroin

Heroin is an opioid made from the seed pod of an opium poppy plant.

While it was first made as a medicine to treat tuberculosis and morphine addiction, heroin is now considered illegal because of its highly addictive potential and dangerous risks.

Heroin sold in the United States today is mostly made in Mexico or Columbia and smuggled across the border.

It can be a white or brown powder or a black, sticky form called black tar heroin.

Users can inhale the powder through their nose, smoke black tar heroin, or dissolve the substance in water to inject it.

Heroin is not just addictive; it is also very damaging to your body. It causes various health problems. Many people end up accidentally overdosing on the substance, especially now as fentanyl is starting to appear mixed in with other drugs.

Heroin-Symptoms-and-Warning-Signs-North-Jersey-Recovery-Center-1761418364

The Effects of Heroin Use

Heroin attaches to opioid receptors in your cells when the substance enters your body.

These receptors control feelings of pain and pleasure. They also affect your heart rate, sleep patterns, and breathing.

Heroin gives your body a rush of pleasant feelings, including relaxation, happiness, and sleepiness.

When someone uses heroin, the pupils of their eyes become very small, almost like pinpoints.

It also makes their eyes red and irritated. This side effect is often referred to as “heroin eyes.”

Additional signs of heroin use include constipation, insomnia, slow breathing, slow heart rate, nausea, slowed breathing, and vomiting.

The longer a person uses heroin, the worse the side effects become.

Inhaling heroin damages the tissues inside the nose and throat.

Injecting heroin causes hardened or collapsed veins and serious infections under the skin.

These infections can cause amputations and even death if left untreated.

Mental Illness and Heroin Eyes

Heroin eyes and other changes in your body are not the only ways heroin use can negatively impact you. Using heroin also causes various different mental health issues.

People who are addicted to heroin are twice as likely to suffer from at least one mental health disorder.

These mental health conditions include anxiety, depression, paranoia, mood swings, and hallucinations.

The most common is severe depression. This happens when a struggling heroin user comes down from their high. The euphoric effects of heroin wear off, leaving users feeling depressed and anxious. This is because your brain no longer regulates your emotions without the drug in your system. In addition, your brain craves more heroin so that you can feel good again.

This is what causes addiction, which makes it so hard to stop using heroin on your own.

Signs Someone is on Heroin

If you are looking for signs someone may be using heroin, there are other noticeable factors to consider and be aware of.

Here are a few things to pay attention to if you’re concerned someone you love is struggling with heroin addiction:

  • They have suddenly lost a lot of weight.
  • They are secretive about their behavior.
  • They spend less time on their personal appearance and hygiene.
  • They have no motivation to perform their daily responsibilities or participate in hobbies they used to enjoy.
  • They often seem sleepy or nod off at inappropriate times.
  • They are depressed or paranoid.
  • Their speech is slurred.
  • They have problems breathing.
  • They always seem itchy.
  • They often complain of a dry mouth.
  • They frequently feel nauseous, often leading to excessive vomiting.

The longer a person uses heroin, the worse their symptoms will become. In the long run, heroin use causes additional serious problems. Extended use of heroin causes damage to internal organs and immune systems.

This is why heroin users are more likely to experience serious illnesses or infections and heart, lung, or liver disease.

When someone who often partakes in heroin use goes too long without using, they will experience withdrawal symptoms in a quick time period. This is when one of the types of “heroin eyes” shows up. Withdrawal causes a user’s pupils to become much larger than usual. The user’s eyes will likely still be red and irritated.

Treatment Options for Heroin Use

At North Jersey Recovery Center, we know the most important thing is helping someone addicted to heroin to get on the path to a heroin-free lifestyle.

We spent years perfecting our treatment plans and continue to research and educate ourselves as treatment methods, and advances in technology continue to grow — to best help people struggling with this addiction.

Our first step is helping you detox from heroin. This includes medical detox plans that use medicines to reduce the effects of heroin withdrawal.

Long-term care typically includes another type of medication that prevents individuals from getting high if a relapse occurs, and the individual tries to use heroin again.

The next step in recovery is behavioral therapy. The first option is Cognitive Behavioral Therapy (CBT). CBT provides those in recovery with tools to manage stress and healthy ways to avoid situations that trigger their drug use.

Another option is contingency management (CM). CM is a method that rewards clients with small gifts to motivate them to keep focusing on their recovery. This reinforces positive behaviors that help clients stay drug-free.

These treatment methods are most effective when used during and after medical treatment to manage your withdrawal symptoms and drug cravings.

Heroin-Symptoms-and-Warning-Signs-North-Jersey-Recovery-Center-1368854942

Getting Help for Your Heroin Addiction

What does a person that abuses heroin look like? The answer is more than looking for heroin eyes.

Addiction can happen to anyone at any time. It is vital to seek help once you realize you have a problem.

This is why we tailor each of our treatment programs to fit the unique needs of every client.

We offer multiple levels of care, allowing us to help those who have professional or educational commitments.

Our facility was designed with our clients’ comfort and success in mind, providing unique amenities, privacy, and a supportive recovery environment.

You can trust our team of experienced, highly-qualified addiction professionals to help you through every step of your recovery journey.

We realize that many of our clients worry about how they are going to pay for their treatment.

That is why we accept most private and commercial insurance plans. Simply reach out to us, and we will complete a free insurance verification of your benefits and coverage for addiction treatment.

If your insurance plan does not  cover our services, we will not stop helping you on your recovery journey.

Instead, our admissions team works with you to direct you to a rehab center that your insurance plan will cover.

We hope this article helped you learn how to tell if someone is using heroin.

We also hope it has inspired you to seek help or to help someone you know to get the help they need. While it may be challenging to overcome, you do not have to live with heroin addiction for the rest of your life.

At North Jersey Recovery Center, we are here to design your recovery plan for maximum success.

Take the first step on your recovery journey, and give us a call today.

Reviewed for Medical & Clinical Accuracy by Laura Riley

Laura-Riley-Cropped-Profile-150x150Laura Riley, MA, LCADC, CCS is an Administrator with North Jersey Recovery Center.